zbMATH — the first resource for mathematics

Variational problems in SBV and image segmentation. (English) Zbl 0697.49004
Summary: We show how it is possible to prove the existence of solutions of the Mumford-Shah image segmentation functional \[ F(u,K)=\int_{\Omega \setminus K}[| \nabla u|^ 2+\beta (u-g)^ 2]dx+\alpha {\mathcal H}^{n-1}(K),\quad u\in W^{1,2}(\Omega \setminus K),\quad K\subset \Omega \quad closed\quad in\quad \Omega \] [see D. Mumford and J. Shah, “Boundary detection by minimizing functionals. I”, Proc. IEEE Computer Vision and Pattern Recognition, San Francisco 1985, 22-26 (Silver Spring, MD, 1985) (For a review of the entire collection see Zbl 0627.68072)]. We use a weak formulation of the minimum problem in a special class SBV(\(\Omega)\) of functions of bounded variation. Moreover, we also deal with the regularity of minimizers and the approximation of F by elliptic functionals defined on Sobolev spaces. In this paper, we have collected the main results of the author [Boll. Unione Mat. Ital., VII Ser., B3, No.4, 857-881 (1989)], E. De Giorgi, M. Carriero and A. Leaci [Arch. Ration. Mech. Anal. 108, No.3, 195-218 (1989; Zbl 0682.49002)] and M. Carriero, A. Leaci, D. Pallara and E. Pascali [“Euler conditions for a minimum problem with free discontinuity surfaces.” Preprint (Univ. Lecce/Italy 1988)].

49J10 Existence theories for free problems in two or more independent variables
46E30 Spaces of measurable functions (\(L^p\)-spaces, Orlicz spaces, Köthe function spaces, Lorentz spaces, rearrangement invariant spaces, ideal spaces, etc.)
Full Text: DOI
[1] Ambrosio, L.: A compactness theorem for a special class of functions of bounded variation, to appear in Boll. Un. Mat. Ital.
[2] Ambrosio, L.: Existence theory for a new class of variational problems, to appear in Arch. Rat. Mech. Anal.
[3] Ambrosio, L. and Tortorelli, V. M.: Approximation of functionals depending on jumps by elliptic functionals via ?-convergence, to appear. · Zbl 0722.49020
[4] Carriero, M., Leaci, A., Pallara, D., and Pascali, E.: Euler conditions for a minimum problem with free discontinuity surfaces, preprint University of Lecce, 1988.
[5] De Giorgi, E. and Ambrosio, L.: Un nuovo tipo di funzionale del Calcolo delle Variazioni, to appear in Atti Accad. Naz. Lincei, Rend. Cl. Sci. Fis. Mat. Natur.
[6] De Giorgi, E., Carriero, M., and Leaci, A.: Existence theorem for a minimum problem with free discontinuity set, to appear in Arch. Rat. Mech. Anal. · Zbl 0682.49002
[7] Kulkarni, S. R.: Minkowski content and lattice approximation for a variational problem, preprint Center for Intelligent Control Systems, MIT, to appear.
[8] Marroquin J., Mitter S., and Poggio T.: Probabilistic solutions of ill posed problems in Computational Vision. J. Am. Statist. Assoc. 82 (1987) 397. · Zbl 0641.65100 · doi:10.2307/2289127
[9] Mumford, D. and Shah, J.: Boundary detection by minimizing functionals, Proc. IEEE Conference on Computer Vision and Pattern Recognition, San Francisco, 1985.
[10] Mumford, D. and Shah, J.: Optimal approximation by piecewise smooth functions and associated variational problems, to appear in Commun. Pure Appl. Math. · Zbl 0691.49036
[11] Richardson, T.: Existence result for a variational problem arising in computer vision theory, preprint Center for Intelligent Control Systems, P-63, MIT, July 1988.
[12] Richardson, T.: Recovery of boundary by a variational method, to appear.
[13] Dal Maso, G., Morel, J. M., and Solimini, S.: A variational method in image segmentation. Existence and approximation results, to appear. · Zbl 0772.49006
[14] Almgren F. J.: Existence and regularity almost everywhere of solutions to elliptic variational problems with constraints, Mem. Amer. Mat. Soc. 4 (1976) 165. · Zbl 0327.49043
[15] De Giorgi E.: Su una teoria generale della misura (r?1)-dimensionale in uno spazio a r dimensioni, Ann. Mat. Pura Appl. 36 (1954) 191-213 · Zbl 0055.28504 · doi:10.1007/BF02412838
[16] De Giorgi E.: Nuovi teoremi relativi alle misure (r?1)-dimensionali in uno spazio a r dimensioni. Ricerche Mat. 4 (1955) 95-113. · Zbl 0066.29903
[17] Giusti E.: Minimal Surfaces and Functions of Bounded Variation, Birkhäuser, Boston, 1984. · Zbl 0545.49018
[18] Federer H.: Geometric Measure Theory, Springer-Verlag, Berlin, 1969. · Zbl 0176.00801
[19] Federer H.: A note on Gauss-Green theorem. Proc. Amer. Mat. Soc. 9 (1958) 447-451. · Zbl 0087.27302 · doi:10.1090/S0002-9939-1958-0095245-2
[20] Federer H.: Colloquium lectures on Geometric Measure Theory, Bull. Amer. Math. Soc. 84 (1978) 291-338. · Zbl 0392.49021 · doi:10.1090/S0002-9904-1978-14462-0
[21] Morgan F.: Geometric Measure Theory?A Beginner’s Guide, Academic Press, New York, 1988. · Zbl 0671.49043
[22] Simons, L.: Lectures on Geometric Measure Theory, Proc. Centre for Mathematical Analysis, Australian Mathematical University 3, 1983.
[23] Vol’pert A. I. and Huhjaev S. I.: Analysis in Classes of Discontinuous Functions and Equations of Mathematical Physics, Martinus Nijhoff, Dordrecht, 1985.
[24] Vol’pert A. I.: The spaces BV and quasi linear equations. Math. USSR. Sb. 17 (1972) 225-267. · Zbl 0255.35013 · doi:10.1070/SM1972v017n04ABEH001603
[25] Agmon S., Douglis A., and Niremberg L.: Estimates near the boundary for solutions of elliptic partial differential equations satisfying boundary condition. Commun. Pure Appl. Math. 12 (1959) 623-727. · Zbl 0093.10401 · doi:10.1002/cpa.3160120405
[26] Ambrosio L.: Nuovi risultati sulla semicontinuita inferiore di certi funzionali integrali. Atti Accad. Naz. dei Lincei, Rend. Cl. Sci. Fis. Mat. Natur. (79) 5 (1985) 82-89.
[27] Ambrosio L.: New lower semicontinuity results for integral functionals, Rend. Accad. Naz. Sci. XL Mem. Mat. Sci. Fis. Mat. Natur. 105 (1987) 1-42. · Zbl 0642.49007
[28] Ambrosio, L. and Dal Maso, G.: The chain rule for distributional derivative, to appear in Proc. Amer. Math. Soc. · Zbl 0685.49027
[29] Anzellotti G. and Giaquinta M.: Funzioni BV e tracce, Rend. Sem. Mat. Univ. Padova 60 (1978) 1-22. · Zbl 0432.46031
[30] Attouch H.: Variational Convergence for Functions and Operators, Pitman, Boston, 1984. · Zbl 0561.49012
[31] Brezis H.: Analyse Fonctionelle, Masson, Paris, 1983.
[32] Buttazzo G. and Dal Maso G.: ?-limits of integral functionals, J. Anal. Math. 37 (1980) 145-185. · Zbl 0446.49012 · doi:10.1007/BF02797684
[33] Buttazzo G.: Su una definizione generale dei ?-limiti, Boll. Un. Mat. Ital. (5) 14?B (1977) 722-744. · Zbl 0445.49016
[34] Caffarelli, L. A. and Alt, H. W.: Existence and regularity for a minimum problem with free boundary, 1980. · Zbl 0449.35105
[35] Calderon A. P. and Zygmund A.: On the differentiability of functions which are of bounded variation in Tonelli’s sense, Rev. Un. Mat. Argentina 20 (1960) 102-121.
[36] Carbone L. and Sbordone C.: Some properties of ?-limits of integral functionals. Ann. Mat. Pura Appl. (4) 122 (1979) 1-60. · Zbl 0474.49016 · doi:10.1007/BF02411687
[37] Cesari, L.: Sulle funzioni a variazione limitata, Ann. Scuola Norm. Sup. Pisa, Ser. 2, Vol. 5, 1936. · Zbl 0014.29605
[38] Dal Maso G. and Modica L.: A general theory of variational functionals, Topics in Functional Analysis 1980-81, Scuola Normale Superiore, Pisa, 1981. · Zbl 0493.49005
[39] De Giorgi E. and Spagnolo: Sulla convergenza degli integrali dell’energia per operatori ellittici del II ordine. Boll. Un. Mat.Ital. (4) 8 (1973) 391-411. · Zbl 0274.35002
[40] De Giorgi E. and Franzoni T.: Su un tipo di convergenza variazionale, Atti Accad. Naz. Lincei, Rend. Cl. Sci. Fis. Mat. Natur. (8) 58 (1975) 842-850. · Zbl 0339.49005
[41] De Giorgi E. and Franzoni T.: Su un tipo di convergenza variazionale, Rend. Sem. Mat. Brescia 3 (1979) 63-101. · Zbl 0339.49005
[42] Ekeland I. and Temam R.: Convex Analysis and Variational Problems, North-Holland, Amsterdam, 1976. · Zbl 0322.90046
[43] Federer H. and Ziemer W. P.: The Lebesgue set of a function whose distributional derivatives are pth power summable, Indiana Univ. Math. J. 22 (1972) 139-158. · Zbl 0238.28015 · doi:10.1512/iumj.1972.22.22013
[44] Fleming W. H. and Rishel R.: An integral formula for total gradient variation, Arch. Math. 11, (1960) 218-222. · Zbl 0094.26301 · doi:10.1007/BF01236935
[45] Giaquinta, M.: Multiple Integrals in the Calculus of Variations and Nonlinear Elliptic Systems. Princeton University Press, 1983. · Zbl 0516.49003
[46] Ioffe A. D.: On lower semicontinuity of integral functionals I, SIAM J. Cont. Optim. 15 (1977) 521-538. · Zbl 0361.46037 · doi:10.1137/0315035
[47] Ioffe A. S.: On lower semicontinuity of integral functionals II, SIAM J. Cont. Optim. 15 (1977), 991-1000. · Zbl 0379.46022 · doi:10.1137/0315064
[48] Marcellini P. and Sbordone C.: Semicontinuity problems in the calculus of variations, Nonlinear Anal. 4 (1980) 241-257. · Zbl 0537.49002 · doi:10.1016/0362-546X(80)90052-8
[49] Modica L.: The gradient theory of phase transitions and the minimal interface criterion, Arch. Rat. Mech., Analysis 98 (1987) 123-142. · Zbl 0616.76004 · doi:10.1007/BF00251230
[50] Modica L. and Mortola S.: Un esempio di ?-convergenza, Boll. Un. Mat. Ital. 5 14?B (1977) 285-299. · Zbl 0356.49008
[51] Reshetnyak Y. G.: Weak convergence of completely additive vector functions on a set, Siberian Math. J. 9 (1968) 1039-1045 (translation of Sibirsk Mat. Z. 9 (1968) 1386-1394. · Zbl 0176.44402
[52] Serrin J.: A new definition of the integral for non-parametric problems in the Calculus of variations, Acta Math. 102 (1959) 23-32. · Zbl 0089.08601 · doi:10.1007/BF02559566
[53] Serrin J.: On the definition and properties of certain variational integrals, Trans. Amer. Mat. Soc. 101 (1961) 139-167. · Zbl 0102.04601 · doi:10.1090/S0002-9947-1961-0138018-9
[54] Spagnolo S.: Sul limite delle soluzioni dei problemi di Cauchy relativi all’equazione del calore, Ann. Sc. Norm. Sup. Pisa Cl. Sci. (3) 21 (1967) 657-699. · Zbl 0153.42103
[55] Spagnolo S.: Sulla convergenza della soluzioni di equazioni paraboliche ed ellittiche, Ann. Sc. Norm. Sup. Pisa Cl. Sci. (3) 22 (1968) 575-597.
[56] Tonelli, L.: Sulla quadratura della superficie, Rend. Accad. Naz. Lincei 6, No. 3, 1926. · JFM 52.0251.01
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.